Energy decay for the Cauchy problem of the linear wave equation of variable coefficients with dissipation. (English) Zbl 1190.35036

The appropriate energy \(E(t)\) of the stated problem is defined first. In case of constant coefficients , using the multiplier technique in the \(n\)-dimensional Euclidian space, a decay of \(E(t)\) has been proved by M. Nakao [Math. Z. 238, No. 4, 781–797 (2001; Zbl 1002.35079)]. The aim here is to get a similar estimation in case of variable coefficients. Under a special condition regarding the Riemann metric, one proves the existence of a unique solution to the stated problem and one obtains an estimation of Nakao type. The special condition has been introduced by P. F. Yao [SIAM J. Control Optim. 37, No. 5, 1568–1599 (1999; Zbl 0951.35069)].


35B40 Asymptotic behavior of solutions to PDEs
35L15 Initial value problems for second-order hyperbolic equations
Full Text: DOI


[1] Barbu, V., Lasiecka, I. and Rammaha, A. M., Blow-up of generalized solutions to wave equations with nonlinear degenerate damping and source terms, Indiana Univ. Math. J., 56(3), 2007, 995–1021. · Zbl 1121.35082
[2] Cavalcanti, M. M., Khemmoudj, A. and Medjden, M., Uniform stabilization of the damped Cauchy-Ventcel problem with variable coefficients and dynamic boundary conditions, J. Math. Anal. Appl., 328(2), 2007, 900–930. · Zbl 1107.35024
[3] Chai, S., Guo, Y. and Yao, P. F., Boundary feedback stabilization of shallow shells, SIAM J. Control Optim., 42(1), 2003, 239–259. · Zbl 1055.93065
[4] Chai, S. and Liu, K., Observability inequalities for the transmission of shallow shells, Sys. Control Lett., 55(9), 2006, 726–735. · Zbl 1100.93004
[5] Chai, S. and Liu, K., Boundary feedback stabilization of the transmission problem of Naghdi’s model, J. Math. Anal. Appl., 319(1), 2006, 199–214. · Zbl 1176.93061
[6] Chai, S. and Yao, P. F., Observability inequalities for thin shells, Sci. China Ser. A, 46(3), 2003, 300–311. · Zbl 1217.74079
[7] Feng, S. J. and Feng, D. X., Nonlinear internal damping of wave equations with variable coefficients, Acta Math. Sin., Engl. Ser., 20(6), 2004, 1057–1072. · Zbl 1210.35165
[8] Gallot, S., Hulin, D. and Lafontaine, J., Riemannian Geometry, Second Edition, Springer-Verlag, Heidelberg, 1990.
[9] Green, R. E. and Wu, H., C convex functions and manifolds of positive curvature, Acta Math., 137(1), 1976, 209–245. · Zbl 0372.53019
[10] Gulliver, R., Lasiecka, I., Littman, W. et al, The case for differential geometry in the control of single and coupled PDEs: the structural acoustic chamber, Geometric Methods in Inverse Problems and PDE Control, 73–181, IMA Vol. Math. Appl., 137, Springer-Verlag, New York, 2004. · Zbl 1067.35014
[11] Haraux, A., Stabilization of trajectories for some weakly damped hyperbolic equations, J. Diff. Eqs., 59(2), 1985, 145–154. · Zbl 0564.35005
[12] Ho, L. F., Observabilité frontière de l’équation des ondes, C. R. Acad. Sci. Paris Sér. I Math., 302(12), 1986, 443–446. · Zbl 0598.35060
[13] Lagnese, J., Control of wave processes with distributed controls supported on a subregion, SIAM J. Control Optim., 21(1), 1983, 68–85. · Zbl 0512.93014
[14] Lasiecka, I. and Ong, J., Global solvability and uniform decays of solutions to quasilinear equation with nonlinear boundary dissipation, Commun. Part. Diff. Eqs., 24(11–12), 1999, 2069–2107. · Zbl 0936.35031
[15] Lasiecka, I., Triggiani, R., and Yao, P. F., Inverse/observability estimates for second-order hyperbolic equations with variable coefficients, J. Math. Anal. Appl., 235(1), 1999, 13–57. · Zbl 0931.35022
[16] Liu, K. S., Locally distributed control and damping for the conservative system, SIAM J. Control Optim., 35(5), 1997, 1574–1590. · Zbl 0891.93016
[17] Nakao, M., Energy decay for the linear and semilinear wave equation in exterior domains with some localized dissipations, Math. Z., 238(4), 2001, 781–797. · Zbl 1002.35079
[18] Nakao, M., Decay of solutions of the wave equation with a local nonlinear dissipation, Math. Ann., 305(3), 1996, 403–417. · Zbl 0856.35084
[19] Nakao, M., Global attractors for nonlinear wave equations with nonlinear dissipative terms, J. Diff. Eqs., 227(1), 2006, 204–229. · Zbl 1096.35024
[20] Nakao, M., Existence of global solutions for the Kirchhoff-type quasilinear wave equation in exterior domains with a half-linear dissipation, Kyushu J. Math., 58(2), 2004, 373–391. · Zbl 1073.35173
[21] Nakao, M. and Ono, K., Global existence to the Cauchy problem for the semilinear dissipative wave equation, Math. Z., 214(1), 1993, 325–342. · Zbl 0790.35072
[22] Nicaise, S. and Pignotti, C., Internal and boundary observability estimates for the heterogeneous Maxwell’s system, Appl. Math. Optim., 54(1), 2006, 47–70. · Zbl 1100.93037
[23] Nirenberg, L., On elliptic partial differential equations, Ann. Sc. Norm. Sup. Pisa, 13(2), 1959, 115–162. · Zbl 0088.07601
[24] Morawetz, C., Time decay for nonlinear Klein-Gordon equations, Proc. Roy. Soc. London, 306A, 1968, 503–518. · Zbl 0157.41502
[25] Rammaha, M. A. and Strei, T. A., Global existence and nonexistence for nonlinear wave equations with damping and source terms, Trans. Amer. Math. Soc., 354(9), 2002, 3621–3637. · Zbl 1005.35067
[26] Slemrod, M., Weak asymptotic decay via a ”related invariance principle” for a wave equation with nonlinear, nonmonotone damping, Proc. Roy. Soc. Edinburgh Sect. A, 113(1–2), 1989, 87–97. · Zbl 0699.35023
[27] Tcheugoué Tébou, L. R., Stabilization of the wave equation with localized nonlinear damping, J. Diff. Eqs., 145(2), 1998, 502–524. · Zbl 0916.35069
[28] Todorova, G., Cauchy problem for a nonlinear wave equation with nonlinear damping and source terms, Nonlinear Anal. Ser. A, 41(7–8), 2000, 891–905. · Zbl 0967.35095
[29] Todorova, G. and Yordanov, B., The energy decay problem for wave equations with nonlinear dissipative terms in \(\mathbb{R}\)n, Indiana Univ. Math. J., 56(1), 2007, 389–416. · Zbl 1119.35006
[30] Todorova, G. and Yordanov, B., Critical exponent for a nonlinear wave equation with damping, J. Diff. Eqs., 174(2), 2001, 464–489. · Zbl 0994.35028
[31] Wu, H., Shen, C. L. and Yu, Y. L., An Introduction to Riemannian Geometry (in Chinese), Beijing University Press, Beijing, 1989.
[32] Yao, P. F., On the observability inequalities for the exact controllability of the wave equation with variable coefficients, SIAM J. Control Optim., 37(6), 1999, 1568–1599. · Zbl 0951.35069
[33] Yao, P. F., Observatility inequality for shallow shells, SIAM J. Control Optim., 38(6), 2000, 1729–1756. · Zbl 0974.35013
[34] Yao, P. F., Observability Inequalities for the Euler-Bernoulli Plate with Variable Coefficients, Contemporary Mathematics, Vol. 268, A. M. S., Providence, RI, 2000, 383–406. · Zbl 1011.35089
[35] Yao, P. F., Boundary controllability for the quasilinear wave equation, Appl. Math. Optim., to appear. arXiv:math.AP/ 0603280 · Zbl 1185.93018
[36] Yao, P. F., Global smooth solutions for the quasilinear wave equation with boundary dissipation, J. Diff. Eqs., 241(1), 2007, 62–93. · Zbl 1214.35037
[37] Zhang, Z. F. and Yao, P. F., Global smooth solutions of the quasilinear wave equation with internal velocity feedbacks, SIAM J. Control Optim., 47(4), 2008, 2044–2077. · Zbl 1357.35225
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.